Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 133, NWS Kansas City, MO

July 10, 2013Doniphan County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 10, 2013, 1:23 AM CDT for Doniphan County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2013, 1:23 AM CDT (06:23 UTC)
Expired
Jul 10, 2013, 2:00 AM CDT
In force
37 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Doniphan County, KS

The radar

The Topeka radar (KTWX), 132 km from the middle of the area, began a volume at 06:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2013-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2013-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2204 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
2550 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

864 
WUUS53 KEAX 100623
SVREAX
KSC043-100700-
/O.NEW.KEAX.SV.W.0133.130710T0623Z-130710T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
123 AM CDT WED JUL 10 2013

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL DONIPHAN COUNTY IN NORTHEAST KANSAS...

* UNTIL 200 AM CDT

* AT 122 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HIGHLAND...
  AND MOVING EAST AT 20 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  HIGHLAND...TROY...DENTON...SEVERANCE...BENDENA AND FANNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3987 9513 3986 9509 3987 9503 3988 9503
      3988 9501 3967 9501 3967 9502 3969 9534
      3986 9534
TIME...MOT...LOC 0623Z 269DEG 19KT 3980 9530

HAIL...1.00IN
WIND...60MPH

$$

HAWBLITZEL
1 follow-up statement
360 
WWUS53 KEAX 100643
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
143 AM CDT WED JUL 10 2013

KSC043-100654-
/O.CAN.KEAX.SV.W.0133.000000T0000Z-130710T0700Z/
DONIPHAN KS-
143 AM CDT WED JUL 10 2013

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DONIPHAN COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...GUSTY WINDS TO 45 MPH ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 3987 9513 3986 9509 3987 9503 3988 9503
      3988 9501 3967 9501 3967 9502 3969 9534
      3986 9534
TIME...MOT...LOC 0644Z 269DEG 19KT 3980 9516

$$

HAWBLITZEL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 11:59 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 9, 11:59 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1159 PM CDT Tue Jul 9 2013

.SHORT TERM...(This Evening through Wednesday Night)
Issued at 414 PM CDT TUE JUL 9 2013

Tonight - The primary concern for the next 15 hours centers on rain
chances and coverage. A very hot and humid airmass covers the CWA
with the hot air extending to at least h7. While the latest progged
thermodynamics indicate a very unstable airmass over the region
with little if any CIN the lack of cumulus development suggests two
things...the convective temperature has not been reached and the
progged h7 temperatures are warmer than forecast. The models had
forecast cooling h7 temperatures by this time over parts of northern
MO in response to convection already in progress. While convection
has not reformed the latest visible satellite imagery does show a
growing cumulus filed from central into southwest IA near an weak
surface trough which extends into central KS. This boundary is the
most likely area to focus on for scattered convective development
late this afternoon and early evening. Will continue with 40-50%
PoPs north of I-70 overnight. Given steep lapse rates through h7,
MLCAPES of 3000-4000 J/kg, 30-40kt 0-6km bulk shear and high cloud
bases large hail and damaging downburst winds will be possible
through this evening. Should convection become organized
sufficiently a decent cold pool could allow for a small MCS to form
which would prolong the severe wind threat.

Otherwise, a weak cold front over northern IA will sink southward
overnight but the cooling effect will lag the frontal passage so
warm and humid conditions will persist.

Wednesday and Wednesday night - High pressure will gradually push
the cold front far enough south on Wednesday to allow some relief
from Tuesday's heat...with northern MO receiving the most benefit as
drier air will also accompany the northeasterly winds.

Upper troughing developing from the Great Lakes into the OH Valley
and the upper high building northward over the Rockies will create a
northwesterly flow pattern over the Central Plains. This causes me
some concern for afternoon/evening convection over parts of the
western CWA as the GFS and NAM both send a mid level vorticity max
out of eastern WY/western NE towards western MO. With this in mind
have inserted chance PoPs into the far southwestern counties for the
late afternoon and early evening hours.

While temperatures will be cooler on Wednesday we won't see the full
effects of the cooler/drier air until Wednesday night and Thursday.

.LONG TERM...(Thursday through Tuesday)
Issued at 414 PM CDT TUE JUL 9 2013

Thursday should be the coolest day of the extended period before an
expansive dome of high pressure builds over the central CONUS. As the
ridge develops and becomes parked over the region, temperatures will
steadily warm into the lower 90s across eastern KS and western MO
with upper 80s across the far northeast portion of the CWA. With the
ridge in place precip chances should be nil through Tuesday as any
weak disturbance moving around the periphery of the ridge remains
well to our north. The pattern appears to continue well through next
week as the GFS and EC depict little movement of the upper level
ridge.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1159 PM CDT TUE JUL 9 2013

Scattered thunderstorms will continue to spread eastward out of the
current complex in central/eastern KS, and while they will weaken a
bit, storms could impact all TAF sites after 06z Wednesday morning.
An outflow boundary that has kicked out ahead of these storms will
also result in briefly gusty west winds, which will then transition
back to southerly in the MKC/MCI area and light northeasterly at STJ.
Storms should begin to push southeastward out of the region after the
10z-12z timeframe, briefly leaving broken ceilings around 4-5 kft
that will then scatter out and lift above 10 kft.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...MJ
LONG TERM...Pietrycha
AVIATION...Laflin
Hazardous weather outlook, Jul 9, 6:00 PM CDT, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 PM CDT TUE JUL 9 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
600 PM CDT TUE JUL 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF NORTHERN AND
WEST CENTRAL MISSOURI...AS WELL AS ADJACENT EASTERN KANSAS THIS
EVENING ALONG A WEAK TROUGH OF LOW PRESSURE. ADDITIONAL STORMS MAY
FORM LATE TONIGHT AS A COLD FRONT DROPS SOUTH FROM IOWA AND NEBRASKA.
A FEW OF THE STRONGEST STORMS MAY PRODUCE SEVERE WEATHER LATE THIS
EVENING...MAINLY NORTH OF I-70. DAMAGING WIND GUSTS WILL BE THE
PRIMARY SEVERE THREAT WITH LOCALLY HEAVY RAINFALL ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS MAY BE ONGOING WEDNESDAY MORNING ACROSS AREAS PARTS OF
WEST CENTRAL AND CENTRAL MISSOURI SOUTH OF A PAOLA KANSAS TO
BOONVILLE LINE. LATE WEDNESDAY AFTERNOON AND EVENING THUNDERSTORMS
ARE POSSIBLE OVER PARTS OF EAST CENTRAL KANSAS AND EXTREME WEST
CENTRAL MISSOURI. NO SEVERE WEATHER IS EXPECTED WITH ANY OF THESE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN AREAS MAINLY NORTH
OF I-70.

LAFLIN

In the hours before

Special weather statement, Jul 9, 7:57 PM CDT, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
757 PM CDT TUE JUL 9 2013

MOZ028-100130-
PLATTE MO-
757 PM CDT TUE JUL 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PLATTE COUNTY UNTIL 830
PM CDT...

AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WESTON...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PLATTE CITY...TRACY AND CAMDEN POINT.

THIS WILL IMPACT

 I-29 BETWEEN MILE MARKERS 15 AND 29.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3948 9463 3931 9472 3945 9493 3952 9486
TIME...MOT...LOC 0057Z 295DEG 14KT 3946 9485

BOOKBINDER
Special weather statement, Jul 10, 1:08 AM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
108 AM CDT WED JUL 10 2013

KSZ102-MOZ011-100645-
DONIPHAN KS-HOLT MO-
108 AM CDT WED JUL 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOLT AND DONIPHAN
COUNTIES UNTIL 145 AM CDT...

AT 108 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ROBINSON...OR 7 MILES SOUTHWEST OF
HIGHLAND...MOVING EAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HIGHLAND...TROY...DENTON...LEONA...SEVERANCE...IOWA POINT...BENDENA
  AND FANNING.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3997 9534 3996 9500 3994 9500 3992 9500
      3991 9500 3970 9497 3970 9534 3988 9535
TIME...MOT...LOC 0609Z 264DEG 38KT 3980 9538

HAWBLITZEL

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 1:08 AM CDTSpecial Weather StatementEAXDoniphan37 min
Jul 10, 2:07 AM CDTSpecial Weather StatementEAXDoniphan38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.